South Dakota, 2003

Damaging Wind in South Dakota, August 19, 2003

August 19, 2003 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 19, 2:00 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 19, 2:00 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT TUE AUG 19 2003

SHORT TERM...
CLEARING WAS SPREADING NORTHEAST OVER CWA THIS AFTERNOON AND TEMPS
WERE WARMING. IT WAS BECOMING UNSTABLE WITH THE HEATING AND THERE IS
A CHANCE OF THUNDERSTORMS DEVELOPING YET LATE THIS AFTERNOON. BETTER
CHANCE OF THUNDERSTORMS WILL BE THIS EVENING. LOW LEVEL SOUTHERLY
JET INCREASES AHEAD OF TROF MOVING IN FROM WEST AND VORT MAX MOVES
NORTHEAST OUT OF WESTERN NEBRASKA. DID NOT PUT SEVERE IN ZONES BUT
WILL HAVE TO WATCH AND THERE COULD BE SOME ISOLATED HEAVY RAINFALL.
TEMPS WILL WILL STAY UP TONIGHT WITH SOUTH WINDS AND CLOUDS
INCREASING AGAIN. ON WEDNESDAY TEMPS SHOULD WARM UP AGAIN AHEAD OF
TROF/COLD FRONT. WILL KEEP A CHANCE OF THUNDERSTORMS IN CENTRAL AND
EASTERN PARTS OF CWA WITH BEST CHANCE BEING OVER SOUTHWEST MINNESOTA
AND NORTHWEST IOWA. LINGERING CHANCE OF THUNDERSTORMS OVER EASTERN
PARTS OF CWA WEDNESDAY EVENING WITH BOUNDARY. TEMPS DO COOL ON
THURSDAY AS NORTHWEST WINDS BRING IN COOLER DRY AIR AS HIGH BUILDS
TO WEST. DRY FRIDAY INTO SATURDAY WITH HIGH OVER NORTHERN PLAINS
WITH TEMPS AROUND NORMAL.

LONG TERM...
KEEP IT DRY FOR THE WEEKEND WITH RIDGE OVER NORTHERN PLAINS WITH
TEMPS AROUND NORMAL TO A LITTLE ABOVE. NEXT CHANCE OF THUNDERSTORMS
WILL BE LATE MONDAY NIGHT IN WESTERN CWA WITH NEXT COLD FRONT.
SPREAD A CHANCE OF THUNDERSTORMS OVER CWA ON TUESDAY WITH TEMPS
AROUND NORMAL OR A LITTLE BELOW.

.FSD...NONE

WB
Hazardous weather outlook, Aug 19, 10:02 AM CST, 8 hours 8 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 AM CDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
AGAIN THIS AFTERNOON...WITH THE BEST CHANCE COMING AFTER 300 PM
CDT. SOME OF THE STORMS MAY BECOME SEVERE...PRODUCING HAIL AND
STRONG STRAIGHT LINE WINDS. LOCALIZED HEAVY RAINFALL WILL ALSO BE
A THREAT...ESPECIALLY SOUTH AND EAST OF A TYNDALL TO MARSHALL
LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS MAY LINGER WEDNESDAY MORNING...MAINLY IN SOUTHWEST
MINNESOTA AND NORTHWEST IOWA. SCATTERED THUNDERSTORMS WILL THEN
REDEVELOP OVER PARTS OF THE AREA IN THE AFTERNOON AND BE MAINLY
IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY EVENING. ISOLATED
STORMS MAY BE SEVERE IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

The radar

The North Platte radar (KLNX), 185 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gregory

When
August 19, 6:10 PM CST
Where
Gregory County, 6 mi NW of Dixon
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.450, -99.567

Thunderstorm winds caused tree damage, including many small branches down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375303.